Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 5, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at May 1, 2017, 11:09 PM EDT for 4 counties in Pennsylvania. It was in force for 111 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2017, 11:09 PM EDT (03:09 UTC)
- Expired
- May 2, 2017, 1:00 AM EDT
- In force
- 111 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lackawanna County, PA, Luzerne County, PA, Susquehanna County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 12:30 AM EDT | FLOOD | 1 N Vernon, PA | PORTIONS OF VALLEY VIEW ROAD IN EATON TOWNSHIP, PA WERE CLOSED DUE TO MINOR FLOODING AND A DEBRIS WASH OVER OF THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 3.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
300
WGUS51 KBGM 020309
FFWBGM
PAC069-079-115-131-020500-
/O.NEW.KBGM.FF.W.0005.170502T0309Z-170502T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1109 PM EDT MON MAY 1 2017
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Southeastern Susquehanna County in northeastern Pennsylvania...
Northwestern Lackawanna County in northeastern Pennsylvania...
Northwestern Luzerne County in northeastern Pennsylvania...
Wyoming County in northeastern Pennsylvania...
* Until 100 AM EDT
* At 1107 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain has
already fallen and an additional 1 to 2 inches is possible through
1 am.
* Some locations that will experience flooding include...
Falls, Vernon, Clarks Summit, Harveys Lake, Clifford, Tunkhannock,
Springville, Clarks Green, Harford and Orange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4117 7630 4120 7632 4130 7631 4152 7622
4183 7574 4176 7547 4160 7553
$$
BJT1 follow-up statement
727
WGUS71 KBGM 020453
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
1253 AM EDT TUE MAY 2 2017
PAC069-079-115-131-020503-
/O.EXP.KBGM.FF.W.0005.000000T0000Z-170502T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Susquehanna PA-Lackawanna PA-Luzerne PA-Wyoming PA-
1253 AM EDT TUE MAY 2 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SUSQUEHANNA...
NORTHWESTERN LACKAWANNA...NORTHWESTERN LUZERNE AND WYOMING COUNTIES
WILL EXPIRE AT 100 AM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4117 7630 4120 7632 4130 7631 4152 7622
4183 7574 4176 7547 4160 7553
$$
BJTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 1, 8:56 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 1, 8:56 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 856 PM EDT Mon May 1 2017 .SYNOPSIS... A cold front will move through the area this evening with thunderstorms and showers. Some of the thunderstorms will have damaging winds and heavy rain. Much cooler air with scattered showers will be across the area Tuesday and Wednesday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... 845 pm update...Line of severe storms continues to sweep east and as of the mid evening affecting areas in the Wyoming Valley of PA north and east into far eastern Broome, Chenango, into Delaware and Otsego Counties. Damaging winds will continue to be the main threat but we still can't rule out tornadoes. Also, hydro will have to be watched as these storms are producing heavy rain but the good news is they are for the most part progressive. Instability has been decreasing somewhat but the shear, dynamics, and kinematics are strong so expect that severe weather will be possible with this line right through the Catskills and Poconos. Storms will exit the forecast area by around midnight. Also, we continue to lop off counties from the watch over western parts of the forecast area as the storms clear these areas. 7 pm update... update for a severe thunderstorm watch rest of area until midnight. Single solid line with stratiform line behind. Behaving but moving slowly east across cwa. Minor changes to grids, mostly temperatures behind line which have dropped to around 60. 330 PM update... Tornado watch now in effect until 10 PM for western three quarters of cwa. Very strong wind fields with speed shear due to increasing winds with height and low level turning. Some clearing ahead of the solid line in western NY/western PA has created low level instability due to surface heating. This will all translate east. Line moves into Steuben between 4 and 5 PM then to SYR around 6 pm, BGM 7/8 PM, AVP 9 PM. In the southeast low level clouds have been slow to erode today keeping it much cooler and also more stable. At this time not sure if a watch will be needed for the far eastern counties. Other problems could be heavy rain. Amounts in the strongest storms over one inch. This could cause minor problems. With this one line being the whole show for now flooding is not expected to be that much. Movement is slow now but some increase in forward speed is expected. Will continue to hold off on a flash flood watch. Late evening into early morning showers end and the front goes through. Colder air slow to move in the lows in the low and mid 50s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/... 330 PM Update... A stacked low moves northeast from the Midwest into the Great Lakes Tuesday into Tuesday night. A westerly flow of cool moist air will keep showers across the area this period. The best chance will be in NY. Amounts will be light. Some sun but with the cooler air high temperatures only get to 55 to 60 in NY and around 60 PA Tuesday. Wednesday even colder with highs mostly 50 to 55. Low temperatures Tuesday night around 40. With little clearing and winds at 10 mph, frost is not likely. Rainfall amounts under half an inch with the highest Syracuse/Utica. Near zero for Scranton. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... 335 PM Update... Models disagree on the details but are solid on the overall picture of a large showery upper low dropping over our region and persisting in our vicinity for most of the period. Before the low, a passing surface high Wednesday night will first lead to a brief window of less cloud cover and radiational cooling, resulting in lows in the mid to upper 30s. Some of our coldest pockets could get to around freezing, something to keep in mind for those who have vulnerable plants out early. Upper low then brings an extended period of cool wet weather. On Thursday, moist warm air advection aloft will cause showers to develop. The surface warm front itself will struggle to reach our region, holding highs back to mainly 50s for Thursday and upper 50s-lower 60s Friday. With the low drifting directly overhead, our main batch of rain will be Thursday night through Friday. Periods of showers can then still be expected through the weekend with instability of cold air aloft, and lobes of vorticity pinwheeling around the upper low. All told, easily 1 to 2 inches of rain could be spread out over the Thursday through Sunday period with perhaps locally higher amounts. Not too concerned yet hydrology-wise but something to keep an eye on as details become clearer. At a minimum we can expect some elevated water levels and higher stream flows. Highs will only be in the 50s over the weekend and probably into Monday. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... As of 2345z, a line of strong thunderstorms was currently crossing the forecast area extending from near BGM north and east to near KRME. Some showers still linger for KSYR/KITH/KELM but the worst of the storms have now pushed east of these sites. Heading through the next couple hours, expect IFR visbys with strong wind gusts as these storms move through KRME/KBGM and later KAVP by 02z. We have indicated wind gusts to 35 knots in the TAFs but there is definitely the potential for stronger gusts...potentially exceeding 50 knots if the strongest part of the cells move over a TAF site. The storms exit by late this evening and in their wake generally expect low end VFR cigs through the remainder of the TAF period. The exception will be KBGM where MVFR cigs may linger overnight. Outlook... Tuesday afternoon through Wednesday night...Mainly VFR but a chance of showers and associated restrictions at times mostly in NY. Thursday through Friday...Restrictions likely with rain from slow-moving low pressure system. Saturday...restrictions possible in showers. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...TAC NEAR TERM...PCF/TAC SHORT TERM...TAC LONG TERM...MDP AVIATION...PCF/TAC
Hazardous weather outlook, May 1, 10:55 PM EDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 1055 PM EDT Mon May 1 2017 NYZ057-062-PAZ039-040-043-044-047-048-072-030300- Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 1055 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. The Severe Thunderstorm Watch has been cancelled however additional showers and storms will affect the area into the early part of the overnight and a few of these could still produce locally strong, gusty winds. In addition, heavy rain falling repeatedly over the same areas could lead to continuing urban and small stream flooding issues. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions and recent storm damage according to Standard Operating Procedures. NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-030300- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Bradford- 1055 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report storm damage from Monday's storms according to Standard Operating Procedures.
In the hours before
Local storm report, May 1, 8:54 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
854 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG NEW MILFORD 41.88N 75.73W
05/01/2017 SUSQUEHANNA PA 911 CALL CENTER
POWER POLE DOWN. TREE CATCHING FIRE. RADAR ESTIMATED
TIME.
&&
MDPLocal storm report, May 1, 8:56 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
856 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND DMG DELHI 42.28N 74.91W
05/01/2017 DELAWARE NY 911 CALL CENTER
NUMEROUS TREES DOWN...POWER LINES DOWN
&&
CJPLocal storm report, May 1, 9:02 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
902 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG NEW BERLIN 42.62N 75.34W
05/01/2017 CHENANGO NY FACEBOOK
TREES DOWN ON SHACKTOWN MTN. ROAD
&&
JMLLocal storm report, May 1, 9:13 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
913 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG NORWICH 42.53N 75.52W
05/01/2017 CHENANGO NY EMERGENCY MNGR
MULTIPLE TREES DOWN ALSO IN PRESTON... NEW BERLIN...
OXFORD... GUILFORD 815 PM-830 PM.
&&
JMLLocal storm report, May 1, 9:27 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
927 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG GILBERTSVILLE 42.47N 75.32W
05/01/2017 OTSEGO NY AMATEUR RADIO
POSSIBLE TORNADO. TREES DOWN AND OTHER DAMAGE. RADAR
ESTIMATED TIME.
&&
MDPLocal storm report, May 1, 10:09 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1009 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 1 N OXFORD 42.46N 75.60W
05/01/2017 CHENANGO NY FACEBOOK
TREES DOWN... UPROOTED... SHEARED OFF JUST NORTH OF
VILLAGE OF OXFORD
&&
JMLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:29 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Pike, Susquehanna, Wayne, Wyoming | 61 min |
| May 1, 8:51 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 39 min |
| May 1, 9:24 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 51 min |
| May 1, 9:29 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Susquehanna, Wyoming | 2 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.